Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Antipsychotic-drug-induced dilated cardiomyopathy

Summary

A man in his 30s presented with symptoms of shortness of breath (SOB). He was on clozapine for schizophrenic symptoms. From the initial two presentations it was thought to be and managed as a chest infection, and a perfusion ventilation scan was done to rule out pulmonary embolism. However, with worsening SOB on exertion, he presented for a third time, and was referred and seen in the Department of Medicine on this occasion. The ECG showed evidence of left atrial and ventricular enlargement. The chest x ray showed an increased cardiothoracic ratio. An urgent echocardiogram showed the presence of dilated cardiomyopathy with severe left ventricular systolic function impairment. The patient had a coronary angiogram and other relevant investigations to look for the cause of the dilated cardiomyopathy. These investigations did not reveal any significant abnormality. The cause appeared to be related to the drug clozapine. The patient was treated for heart failure, and clozapine was stopped. He improved and repeat echocardiogram at follow-up showed a definite improvement in the symptoms and the echocardiogram.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.